Hyperglycemia from olanzapine treatment in adolescents
Related Experiment Video
Updated: Sep 25, 2026

Handwriting Analysis Indicates Spontaneous Dyskinesias in Neuroleptic Naïve Adolescents at High Risk for Psychosis
Published on: November 21, 2013
Yuval Bloch1, Osnat Vardi, Shlomo Mendlovic
1Shalvata Mental Health Center, Hod Hasharon, PO Box 94, Israel. blochy@netvision.net.il
Abstract:
The increasing use of olanzapine for treating adolescent patients has brought with it greater awareness of the recognized side effects of this medication, especially weight gain. Of the reports of glucose dysregulation related to olanzapine therapy, only a few pertain to adolescents. We present five cases: two youths who consequently suffered from overt diabetes and three who responded with glucose dysregulation. According to the Naranjo probability scale, the relation of this phenomenon to olanzapine therapy is "probable." We consider the findings of the presented case series as justification for regular metabolic follow-up for apparently healthy adolescents receiving olanzapine therapy.
Related Concept Videos
Hypoglycemia and Glucagon
Psychosis: Goals of Pharmacotherapy
Mania and Antimanic Drugs: Overview
Hyperglycemia
Hypoglycemia
Oral Hypoglycemic Agents: Biguanides and Glitazones
